NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, February 22, 2017
High Blood Pressure
Sudden elevation of blood pressure
I am on a beta blocker for MVP with PVC`s and on diovan for hypertension. I have been controlled but am a whit coat individual. I am 42 yrs old. I was sitting on my computer doing school work and realized I need to take 5 mg of Inderal which I was late taking but not very late. I thought, well, I`ll go take the pill and started having trouble breathing and thought I was going to stop breathing and felt tingly and went to take my pill and checked my BP to see what it was and it was 167/102. I then got worried about why it was so high and why my breathing felt the way it did. I was calm when doing school work and listening to a gospel CD. What would cause something like that to happen and does it sound as if I had a panic attack come on me out of the blue. My BP is now back downa nd began to return to normal about 45-60 mins after this began. I don`t want to sound weird but, I find this weird and don`t understand what happened to me. Any info or insight is appreciated. Thank you.
Blood pressure varies from minute to minute, and everybody has episodes of high or low blood pressure during the day. Usually these changes don't cause any symptoms.
In your case, it is possible that you had a panic attack that caused the high blood pressure. These are usually harmless, but may need treatment if they occur again during a period of at least one month. In that case, antidepressant medication can help.
There are other possible causes of episodes of high blood pressure, but they are less common. These include thyroid disorders and high levels of catecholamines (pheochromocytoma). The diagnosis is made by a blood test of thyroid hormone or a urine tests of catecholamines.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati